Wildfire, Yoakum
- When
- April 2, 4:10 PM CST to 7:30 PM CST
- Where
- Yoakum forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A wildfire ignited east-northeast of Denver City (Yoakum County) shortly after 16:00 CST on the 2nd. The fire burned 2,000 acreas before it was contained around 19:30 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wildfire ignited east-northeast of Denver City (Yoakum County) shortly after 16:00 CST on the 2nd. The fire burned 2,000 acreas before it was contained around 19:30 CST. No significant property damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 2, 2:40 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT SAT APR 2 2011 .SHORT TERM... AN EXTREME WILDFIRE DAY IS EXPECTED FOR SUNDAY. UPPER LEVEL RIDGING THAT HAD BEEN BUILDING OVER THE AREA TODAY WILL SHIFT EAST OVERNIGHT. WINDY CONDITIONS THIS AFTERNOON WILL REMAIN BREEZY OVERNIGHT WITH THE SURFACE PRESSURE TROUGH RETAINING MOST OF ITS STRENGTH. THIS WILL UNDOUBTEDLY HAVE AN EFFECT ON OVERNIGHT MINIMUM TEMPERATURES WHERE MOSTLY 50S TO MIDDLE 60S WILL BE FOUND. THE ONLY EXCEPTION MAY BE ACROSS THE FAR WESTERN ZONES WHERE WINDS MAY LET UP ENOUGH BY DAYBREAK TO ALLOW TEMPERATURES TO FALL INTO THE UPPER 40S. NEVERTHELESS...IT WILL BE A WARM START TO A NEAR RECORD BREAKING TEMPERATURE DAY. THE ROLLING PLAINS COULD SEE SOME LOW STRATUS SUNDAY MORNING AND POSSIBLY SOME LIGHT FOG BUT NOT TO CONFIDENT TO PUT ANY FOG INTO THE GRIDS. HIGH CLOUDS WILL SPREAD OVER THE AREA TOMORROW WITH THE APPROACH OF AN UPPER LEVEL TROUGH OUT OF THE ROCKIES. A THERMAL RIDGE WILL EXPAND AND STRENGTHEN OVERSPREADING THE ENTIRE WEST TEXAS REGION. THIS STRONG THERMAL RIDGE COMBINED WITH THE VERY STRONG DOWNSLOPING WINDS WILL CONTRIBUTE TO NEAR RECORD OR RECORD BREAKING TEMPERATURES TOMORROW AFTERNOON. TEMPERATURES ARE FORECAST TO BE AROUND 20 TO 25 DEGREES ABOVE NORMAL. WINDS WILL ALSO SIGNIFICANTLY RAMP UP STARTING LATE IN THE MORNING. MIXING IS EXPECTED TO BE VERY DEEP TOMORROW TO HEIGHTS WHERE WINDS ARE PROGGED TO BE BETWEEN 40 AND 50 KNOTS. MODELS ARE NOW SHOWING STRONGER SUBSIDENCE ON SUNDAY PARTICULARLY ACROSS AREAS ON THE CAPROCK INTO NEW MEXICO. A LARGE 500MB WIND MAX OF 50-70KT WILL INCREASE THROUGHOUT THE DAY AND SPREAD OVER THE THERMAL RIDGE. HIGHEST WINDS WILL BE OVER NEW MEXICO AND THE PANHANDLES. A PERSISTENT WIND MAX AT 700MB OF 40-50KT WILL ENCOMPASS MUCH OF WEST TEXAS AND THE THERMAL RIDGE. THIS ALL TRANSLATES TO SURFACE WINDS OF AROUND 30KT GIVE OR TAKE A FEW KNOTS FOR THE AREA. JDV && .LONG TERM... MODELS CONTINUE THE TREND OF AN OPEN WAVE MOVING ACROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING BUT HAVE COME IN A BIT DEEPER THAN IN PREVIOUS RUNS. THIS MAY ALLOW SURFACE WIND SPEEDS TO STAY UP THROUGH THE EARLY MORNING HOURS BEFORE THE COLD FRONT ARRIVES MONDAY MORNING. MODELS HAVE ALSO SPED UP THE FRONT A BIT COMPARED TO THE 00Z RUNS AND HAVE BUMPED UP WIND SPEED BEHIND THE FRONT. HOWEVER...IT STILL APPEARS THAT BY LATE AFTERNOON ANY CLOUD COVER SHOULD HAVE DECREASED ENOUGH TO ALLOW AFTERNOON INSOLATION TO HELP TEMPERATURES FROM COOLING AS MUCH AS WAS THOUGHT YESTERDAY. MOS GUIDANCE ALSO REFLECTS THIS SCENARIO AS WELL. TUESDAY AND WEDNESDAY APPEAR TO BE QUIET AS WE TRANSITION BACK TO ZONAL FLOW AND A WEAK RIDGE FOR WEDNESDAY SO TEMPERATURES ON TUESDAY WILL BE NEAR NORMAL BEFORE GOING A FEW DEGREES ABOVE NORMAL FOR WEDNESDAY. BY WEDNESDAY NIGHT...MODELS DEPICT A BROAD AND WEAK WAVE PUSHING ACROSS THE SOUTHERN UNITED STATES TOWARDS THE REGION. THE DRYLINE SHOULD SHARPEN UP EARLY THURSDAY MORNING AND RAPIDLY PUSH EAST OF THE AREA RESULTING IN A WARM AND BREEZY DAY. AT THE SAME TIME...A CLOSED LOW DEVELOPS OVER THE PACIFIC NORTHWEST AND STARTS TO DIG SOUTH ACROSS THE SIERRA NEVADA RESULTING IN INCREASING SOUTHWESTERLY FLOW OVER THE REGION. THIS COULD RESULT IN A SLOSHING DRYLINE BY THE END OF NEXT WEEK INTO NEXT WEEKEND BUT THERE IS STILL QUITE A BIT OF TIME FOR THE FORECAST TO CHANGE BY THEN AND FEW CHANGES WERE MADE FOR THE END OF THE FORECAST. JORDAN && .FIRE WEATHER... ELEVATED FIRE WEATHER CONCERNS WILL PERSIST THROUGH THE EVENING HOURS WITH WINDS DECREASING THOUGH STILL REMAINING BREEZY OVERNIGHT. RELATIVE HUMIDITIES WILL ALSO BE SLOW TO INCREASE THIS EVENING WITH ABOVE SEASONAL AVERAGE LOW TEMPERATURES EXPECTED OVERNIGHT. SUNDAY IS SHAPING UP TO BE AN EXTREMELY CRITICAL WILDFIRE DAY. THERE WILL BE GOOD OVERNIGHT RELATIVE HUMIDITY RECOVERIES ACROSS THE ROLLING PLAINS WHERE VALUES AROUND 70-80 PERCENT CAN BE FOUND. ELSEWHERE...RECOVERIES WILL BE POOR. A DRYLINE WILL SURGE WELL EAST OF THE AREA ALLOWING DRY AIR TO ENCOMPASS THE ENTIRE REGION. TEMPERATURES WILL BE BETWEEN 20 AND 25 DEGREES ABOVE NORMAL ALLOWING AFTERNOON RELATIVE HUMIDITIES TO DROP INTO THE SINGLE DIGITS AREA WIDE. DEEP ATMOSPHERIC MIXING COMBINED WITH A STRENGTHENING AREA OF LOW PRESSURE OVER EASTERN COLORADO WILL SIGNIFICANTLY INCREASE WIND SPEEDS ACROSS WEST TEXAS. HIGHEST WINDS WILL BE LOCATED IN THE PANHANDLES WITH DECREASING WINDS TO THE SOUTH. CO-LOCATION OF THE LOW LEVEL THERMAL RIDGE AND MID LEVEL WINDS CONTINUE TO APPEAR BE OVER THE SOUTH PLAINS AND ROLLING PLAINS RESULTING IN A FAVORABLE COMBINATION FOR CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP. JDV/JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 86 39 56 35 / 0 0 10 10 0 TULIA 53 87 41 57 34 / 0 0 10 10 0 PLAINVIEW 56 88 44 59 37 / 0 0 10 10 0 LEVELLAND 49 91 46 61 38 / 0 0 10 10 0 LUBBOCK 58 92 45 61 40 / 0 0 10 10 0 DENVER CITY 48 93 49 63 36 / 0 0 10 10 0 BROWNFIELD 51 93 48 62 38 / 0 0 10 10 0 CHILDRESS 61 93 46 63 36 / 0 0 10 10 0 SPUR 59 93 47 65 39 / 0 0 10 10 0 ASPERMONT 64 97 51 68 39 / 0 0 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033-039. && 01/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 354 AM CDT SAT APR 2 2011 TXZ021>044-030900- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 354 AM CDT SAT APR 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER GUSTY SOUTHWEST WINDS...NEAR RECORD WARMTH AND VERY LOW RELATIVE HUMIDITY WILL RESULT IN RED FLAG OR NEAR RED FLAG CONDITIONS FOR THE AREA THIS AFTERNOON AND EARLY THIS EVENING. A RED FLAG WARNING HAS BEEN POSTED FOR AREAS GENERALLY WEST OF A TULIA TO PLAINVIEW TO PLAINS LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND ADVISORY LEVEL WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP FOR MOST OR ALL OF THE SOUTH PLAINS AREA SUNDAY AFTERNOON. IN ADDITION TO THESE GUSTY WINDS...VERY WARM TEMPERATURES AND VERY LOW RELATIVE HUMIDITY WILL RESULT IN THE DEVELOPMENT OF CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF THE SOUTH PLAINS AREA FOR SUNDAY AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299897.